The “I” in IM Doesn’t Stand for Instantaneous…Cautions When Using IM Ketamine in Aggressive Children and Adolescents
Case submitted by Patricia Scherrer, MD
We’ve all had this patient at one time or another, in some form or fashion. An adult sized (5’11”, 175 pound) 15 year old autistic boy presents for a sedated brain MRI for further evaluation of his staring spells. He is essentially non-verbal and, per his parents, becomes aggressive with most attempts at interventions. His father describes needing “an army” to hold him down to get him sedated for his last dental evaluation and cleaning two years ago, which reportedly went well once they got him off to sleep.
He is not that great at taking oral medications at home – they must be hidden in food or beverages. His parents suspect he won’t take anything by mouth at the hospital (which is true). His parents also doubt he will allow intranasal medication administration or mask placement (which is also true). Otherwise, though, he has no sedation risk factors – no other medical history, no snoring, etc.
After reviewing the options for sedation, his parents agree with up front IM ketamine administration so that the rest of the sedation plan can proceed. He is well distracted with headphones and an iPad, so after recruiting additional holding assistance from the hospital’s ER and security teams in case it is needed, the IM ketamine is administered without warning him via IM needle into his thigh. With distraction, no holding help is needed to administer the injection, so to avoid upsetting him, those folks remain out in the hall.
Unfortunately, once the injection has been administered, he becomes very agitated and aggressive. He punches his father who is trying to calm him down. He then picks up a heavy wheeled chair and throws it through the sliding glass door of the exam room. He quickly becomes sleepy after that, and after IV placement, he undergoes his MRI scan without further problems. Fortunately, on emergence, he does not become as agitated and is able to be calmed with music and popsicles. However, in the sedation unit, chaos has ensued from the shattered glass door…
IM ketamine has long been the fall back option for rapid sedation of the aggressive child/adolescent with behavioral differences. Typical dosing ranges from 2-5 mg/kg, and average onset time is usually around 2-3 minutes. Higher doses can shorten the onset by up to 30 seconds but can potentially lead to respiratory depression and hypoxia. IM administration does typically result in longer emergence and recovery, often up to 120 minutes. Most sources report a somewhat higher incidence of vomiting with administration via the IM route. Patients can go from extremely active and aggressive to a level of dissociative moderate to deep sedation very rapidly, so there are anecdotal reports of inadvertent patient injury during that transition due to falls or lack of coordination. Unfortunately, as with this patient, there are also anecdotal reports of aggressive, violent behavior resulting in patient, caregiver, and health care team injury during the 30 to 60 second window before serum ketamine levels begin to rise and dissociation begins.
What can we do to try and improve upon these situations? First of all, proactive screening and care planning can help to coordinate the best possible visit environment and interactions for the child/adolescent in question. For a great review of this topic, please see the reference listed below. Many emergency departments have behavioral health “safe rooms,” and some hospitals have either also utilized those rooms for sedation/anesthesia induction for aggressive patients or have adapted that idea to develop a similar “safe” induction/recovery space for these patients.
One such room that I’ve seen was an empty cube with sections of thick kindergarten play mat material for flooring which could be moved/removed as needed. There were no cabinets that the patient could fall and hit, nor was there any furniture or other equipment in the room itself. For the very behaviorally challenged, aggressive patient, the interview could be conducted and medication administered with the child seated on the matted floor – then, once the child was becoming sedated, a stretcher was wheeled in and the child was transferred up onto it. For older/larger patients, a Hoyer lift-type thick canvas sheet with handles was spread out on the floor beforehand so the child sat and then fell asleep on it – then the handles could be used by staff, or even with a Hoyer lift, to lift the patient up and onto the stretcher. Ditto with emergence – the child was brought back to that room, lifted back onto the floor, and allowed to wake up on the padded floor mat. He/she was monitored until awake enough to have an opinion about the leads etc.
From a pharmacologic standpoint, administering enteral and/or intranasal medications beforehand can be very helpful if tolerated by the patient. Benzodiazepines can certainly help to decrease anxiety and agitation. The combination of oral or intranasal midazolam and intranasal dexmedetomidine has proven very successful in patients with developmental and behavioral differences including autism and aggression. Olanzapine and risperidone can also be helpful in managing impulsive aggressive behaviors if the child/adolescent will take oral medications (though both may be given IM as well).
Ketamine is the most commonly IM administered medication to induce rapid sedation in children. Challenges include the usual side effects of the agent, plus a more prolonged emergence and the small window between administration and onset of effect. And, another challenge is often simply getting IM ketamine into the moving target. I’ve almost given IM ketamine to myself in one instance and to a parent in another. In my next lifetime worth of time, I would like to patent a ketamine auto-injector similar to that used for epinephrine. It wouldn’t be perfect, but it has to be better than trying to aim an exposed IM needle at a moving patient target!
Do you have other tips or tricks to managing this challenging patient population? Anyone have a “safe room” they could share a description or even pictures of? Anyone using olanzapine on a more regular basis as part of the sedation regimen for these patients? If so, please send your suggestions and input to firstname.lastname@example.org and we’ll include in the next newsletter!
Balakas K, Gallaher CS, Tilley C. Optimizing perioperative care for children and adolescents with challenging behaviors. Maternal and Child Nursing 2015; 40(3):153-159.